Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 28, 2013, 9:35 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 28, 2013, 9:35 AM HST (19:35 UTC)
- Expired
- Jan 28, 2013, 12:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 69 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 10:57 AM HST | FLASH FLOOD | Wailuku, HI | FLOOD WATERS OVERWHELMED A DRAINAGE SYSTEM AND FLOODED A BUILDING ALONG NORTH MARKET STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971 WGHW50 PHFO 281935 FFWHFO HIC009-282230- /O.NEW.PHFO.FF.W.0028.130128T1935Z-130128T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 935 AM HST MON JAN 28 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 1230 PM HST * AT 924 AM HST...RADAR SHOWED VERY HEAVY RAIN ALONG THE KAHEKILI HIGHWAY BETWEEN WAILUKU AND KAHAKULOA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY AND POSES A FLASH FLOOD THREAT. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIHEE AND KAHAKULOA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2106 15658 2093 15641 2085 15650 2096 15664 $$ POWELL
2 follow-up statements
626 WGHW70 PHFO 282021 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1021 AM HST MON JAN 28 2013 HIC009-282230- /O.CON.PHFO.FF.W.0028.000000T0000Z-130128T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 1021 AM HST MON JAN 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 1230 PM HST... MAUI POLICE REPORT VERY HEAVY RAIN ALONG THE KAHEKILI HIGHWAY WEST OF WAILUKU. AT 1010 AM HST...RADAR SHOWED RAINFALL RATES IN EXCESS OF 5 INCHES PER HOUR IN THE SAME AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAHAKULOA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2106 15658 2093 15641 2085 15650 2096 15664 $$ POWELL
408 WGHW70 PHFO 282203 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1203 PM HST MON JAN 28 2013 HIC009-282211- /O.CAN.PHFO.FF.W.0028.000000T0000Z-130128T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 1203 PM HST MON JAN 28 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS WEAKENED AND MOVED OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED. A FLASH FLOOD WATCH FOR OAHU AND THE ISLANDS OF MAUI COUNTY REMAINS IN EFFECT UNTIL 6 PM HST TODAY. LAT...LON 2106 15658 2093 15641 2085 15650 2096 15664 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 3:51 AM HST, 5 hours 44 minutes earlier.
Area forecast discussion, Jan 28, 3:51 AM HST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 351 AM HST MON JAN 28 2013 .SYNOPSIS... A WEAKENING FRONTAL BOUNDARY HAS STALLED OUT ACROSS MOLOKAI THIS MORNING. MODERATE TO HEAVY SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS WILL PERSIST FOR OAHU THROUGH MAUI TODAY...THEN SLOWLY DISPERSE THROUGH THE MIDDLE OF THE WEEK. TRADE WINDS WILL BUILD BACK IN LATE TUESDAY AND FOCUS REMNANT MOISTURE OVER WINDWARD AND MAUKA AREAS ESPECIALLY FOR MAUI AND BIG ISLAND. && .DISCUSSION... A WEAKENING FRONTAL BOUNDARY HAS STALLED OUT ACROSS MOLOKAI THIS MORNING. AN ASSOCIATED SHORTWAVE TROUGH ALOFT IS LOCATED TO THE NORTH- NORTHEAST OF THE STATE. CLOUDY SKIES WITH MODERATE TO LOCALLY HEAVY SHOWERS WILL CONTINUE TO PERSIST ACROSS OAHU TO MAUI TODAY NEAR THE BOUNDARY. A FLASH FLOOD WATCH IS IN EFFECT FOR OAHU AND THE ISLANDS OF MAUI COUNTY THROUGH LATE THIS AFTERNOON FOR THE THREAT OF HEAVY RAINS OVER ALREADY SATURATED GROUNDS. PLEASE SEE THE FLASH FLOOD PRODUCT FFAHFO FOR MORE INFORMATION AND REASONING. A SLIGHT CHANCE FOR THUNDERSTORMS WILL PERSIST THROUGH THE MORNING HOURS ACROSS MAUI COUNTY. MEANWHILE...KAUAI IS POST-FRONTAL AND SHOULD EXPECT COOLER NORTHEAST AIR AND GRADUALLY LESS SHOWERS THROUGHOUT TODAY. THE BIG ISLAND SHOULD REMAIN AHEAD OF THE FRONT...HOWEVER THERE IS THE POSSIBILITY OF CONVECTIVE INTERIOR SHOWERS DEVELOPING THIS AFTERNOON BECAUSE OF THE ONSHORE FLOW...AND NEARBY INSTABILITY AND MOISTURE. IF CONVECTIVE SHOWERS DO DEVELOP...THERE IS A CHANCE OF A SNOW SHOWERS AT THE BIG ISLAND SUMMITS. WINDS WILL BE JUST BELOW ADVISORY LEVELS AT THE SUMMITS TODAY WITH THE NEARBY TROUGH ALOFT...BUT SHOULD WEAKEN BY TONIGHT. THE BOUNDARY IS EXPECTED DISSIPATE NEAR MAUI LATER TODAY AND TONIGHT AS THE UPPER TROUGH SWINGS AWAY TO THE NORTHEAST. WINDS WILL BE LIGHT AND VARIABLE TODAY...THEN LIGHT AND EASTERLY TONIGHT INTO THE MIDDLE OF THE WEEK. THE EASTERLY PUSH IS FROM A WEAK RIDGE NOSING IN NORTH OF THE STATE. THE SHOWERS ASSOCIATED WITH THE BOUNDARY ACROSS THE CENTRAL PORTION OF THE STATE WILL SLOWLY DISPERSE TONIGHT AND TUESDAY. LIGHTER SHOWERS COULD LINGER INTO WEDNESDAY AND THURSDAY AS TRADE WINDS MAKE THEIR RETURN TO THE ISLANDS...BUT RIDGING ALOFT WILL KEEP RAINFALL LIGHT. THESE SHOWERS WILL BE MORE OF A WINDWARD / MAUKA DISTRIBUTION AS REMNANT MOISTURE FROM THE DISSIPATED FRONT UPSTREAM IS FILTERED BACK OVER THE ISLANDS BY THE TRADE WINDS. MOST OF THESE MIDWEEK SHOWERS WILL FOCUS ON MAUI AND THE BIG ISLAND. TRADE WINDS ARE EXPECTED STRENGTHEN BY THE END OF THIS WEEK AS A HIGH PASSES BUILDS NORTH OF THE STATE. THE UPPER RIDGE WILL MAINTAIN OVER HAWAII FROM TUESDAY INTO THIS WEEKEND. && .AVIATION... A LINE OF HEAVY SHOWERS WILL BRING TEMPO MVFR/IFR ACROSS MAUI COUNTY TODAY. AIRMET TANGO IS IN EFFECT OVER OAHU AND MAUI COUNTY FOR TEMPO MODERATE TURB BETWEEN FL300 AND FL400. TEMPO MOD TURB ALSO BLW 090 FOR MAUI COUNTY. AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSC FOR MAUI COUNTY. AIRMET ZULU IS IN EFFECT FOR MAUI COUNTY AND ADJ WATERS FOR MOD RIME ICE IN PRECIPITATION LYR 125-180. && .MARINE... A VERY LARGE NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS TODAY. BUOY 51101 IS SHOWING SWELL HEIGHTS OF 18 FEET AT 16 SECONDS...ABOUT 4 TO 5 FEET HIGHER THAN WAVEWATCH III DATA SUGGESTS. NORTH AND WEST SHORES OF KAUAI AND OAHU SHOULD RAPIDLY INCREASE IN THE NEXT FEW HOURS THIS MORNING...THEN CONTINUING DOWN THE ISLAND CHAIN. HIGH SURF WARNINGS ARE IN EFFECT FOR NORTH AND WEST SHORES OF THE SMALLER ISLANDS...AND A HIGH SURF ADVISORY IS IN EFFECT FOR THE WEST SHORES OF THE BIG ISLAND. SEE CFWHFO ON OUR WEB PAGE FOR MORE INFORMATION. A SMALL CRAFT ADVISORY FOR ALL HAWAIIAN COASTAL WATERS ALSO GOES INTO EFFECT FOR COMBINED SEAS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OAHU-MOLOKAI-LANAI- KAHOOLAWE-MAUI. HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR KONA-KOHALA. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY ALL HAWAIIAN COASTAL WATERS. && DISCUSSION/MARINE...FOSTER AVIATION...MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:23 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 27, 3:30 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Jan 27, 4:05 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 27, 6:32 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 27, 7:03 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 27, 7:16 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 27, 8:21 PM HST | Special Marine Warning | HFO | 54 min | |
| Jan 27, 9:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 75 min |
| Jan 27, 9:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Jan 28, 8:55 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 28, 9:20 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 28, 10:14 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.